Thunderstorm Wind, Du Page
- When
- August 24, 4:10 PM CST
- Where
- Du Page County, Bloomingdale
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.950, -88.080
Large tree limbs were blown down.
Scattered thunderstorms moved across portions of northern Illinois during the afternoon and evening of August 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across portions of northern Illinois during the afternoon and evening of August 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 24, 3:01 PM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
401 PM CDT Tue Aug 24 2021
.MESOSCALE DISCUSSION...
317 PM CDT
Main focus is the bowing segment in northeast Iowa, showing east
of south motion. Given current RIJ trajectory and expectation of a
bit more of a southeast lean to storm motion with time, highest
concern for damaging wind gusts in the CWA is I-88 and north.
Magnitude and coverage of potential severe threat is uncertain
given analyzed and forecast marginal deep layer shear. That said,
well organized bowing segments with bookend vortices and strong
RIJ as this one currently has over northeast Iowa tend to create
their own deep layer shear to help with longevity. The bowing MCS
is feeding on the very large instability in place with the hot and
very humid air mass over the region amidst steep mid-level lapse
rates. Lack of forcing owing to mid-level height rises had kept
convection in check prior to the last hour where widely scattered
storms have initiated over parts of the WI state line counties.
This is out ahead of a surging outflow boundary (OFB) from
convection over Wisconsin. Expect scattered thunderstorm coverage
to gradually stair step south as the OFB pushes south over the
next few hours. Seeing 40+ kt gusts from the north near the lake
with this. Envision the possibility that the convection from the
west and northwest could merge with scattered storms over northern
Illinois associated with the OFB and this sagging southward
through this evening. That would be if the MCS does start to lose
a bit of its punch as it encounters weaker mid-level winds.
Certainly possible that the large instability and well-developed
cold pool with RIJ compensate for lack of environmental shear and
result in a more robust severe threat. A Severe Thunderstorm Watch
issuance for portions of northern Illinois appears fairly likely
within the next few hours. Finally, if convection does lay out
more west to east this evening and overnight, concern could
transition to that of at least localized flooding with PWATs
analyzed at 1.9" and large existing MUCAPE reservoir.
Castro
&&
.SHORT TERM...
400 PM CDT
Through Wednesday...
For latest near-term thoughts on convective trends and the severe
weather threat into this evening, see the Mesoscale Discussion
above.
A Heat Advisory was issued for Wednesday for the counties/zones
near and south of I-80. Uncertainty regarding convective trends
lowers confidence to the north, though if the thunderstorm and
associated cloud cover footprint is less, the air mass, as we saw
today, will be capable of temperatures solidly into the 90s again
amidst dew points well into the 70s.
The CAM forecasts are of little to no utility since current
convection isn't being handled well, so we'll need to rely on
observational datasets for much of the forecast. Conceptually,
would think there would be a lull at some point tonight, possibly
followed by an increase in storms during Wednesday morning,
details highly uncertain. Outflow effects and rather modest
forcing with weak mid and upper flow will yield the typical
antecedent convection (if any) affecting later convection. Given
all of the above, kept PoPs for Wednesday mainly in the lower
chance range, which will need refinement once trends become more
clear. The SPC has a level 1 (Marginal) risk in their day 2
outlook, for isolated/low confidence damaging wind gust
potential.
Castro
&&
.LONG TERM...
315 AM CDT
Wednesday night through Monday...
Warm and humid conditions continue this week for most areas as
the subtropical ridge remains locked in place across the CONUS.
The axis of warmest 850 temps >20C will shift slightly to our west
which should help keep temps a touch lower than what is possible
Tuesday-Wednesday. Multiple subtle disturbances moving atop the
ridge, along with any nocturnal LLJ/isentropic influences to our
west will allow for periodic shower and thunderstorm chances
through the rest of the week.
Looking more closely to Wednesday night, showers and storms may
still be ongoing during this period for at least portions of the
area. Low confidence on timing of the various waves of convection,
as noted in the short term discussion with each subsequent "round"
impacted heavily by what occurred prior.
Model guidance continues to suggest that the surface boundary
sags south into the area sometime late Wednesday night into
Thursday morning which should help ease temps slightly with
cooler air off the lake, but dewpoints still remain quite elevated
making for another muggy day. Depending on where the front stalls
out, perhaps somewhere in the vicinity of Interstate 80, temps to
the south may still near 90 degrees.
The upper ridge begins to amplify as a more vigorous upper wave
digs across the northwest CONUS. In tandem, the surface boundary
lifts back to our north which will return southerly flow keeping
the heat dome in place Friday into Saturday with highs in the
upper 80s to near 90.
It does still look like as the upper trough moves across the Upper
Midwest an associated cold front sweeps through sometime Sunday
into Monday which could bring some relief to the heat and
humidity next week.
Petr
&&
.AVIATION...
For the 18Z TAFs...
Main aviation concern continues to be whether or not storms will
work into northern Illinois/Indiana. Rain showers and storms are
presently stretched from southeastern Minnesota into east-central
Wisconsin, in addition to northeastern Iowa. Initial thoughts were
that these storms might skirt through north Illinois, but conditions
now tend to favor these storms staying north of Illinois. Winds
remain overall from the south-southwest around 10 kt, and are
expected to remain from that direction throughout this forecast
period, except near shower and storms, which can temporarily become
variable.
A weak outflow boundary has developed in southwestern Wisconsin.
Presently there is no weather associated with this boundary, but it
may supply enough convergence to develop showers or isolated storms
later this afternoon. Additionally the area of convection in Iowa
may be far enough south to skirt the terminals, north or along I-88,
so have included vicinity thunderstorms starting around 22Z this
afternoon for a few hours. This area will require monitoring in case
they drift a bit further south, but presently we do not see dynamics
that support a hard turn to the south.
The next possibility of precipitation will be Wednesday morning,
most likely after 12Z, when another round of showers and storms is
expected. Once again the better support is to the north, but these
storms look like they will track further south. Confidence remains
low on exact location and timing, so have only placed a PROB30 in
the TAFs for after 12Z.
If these storms primarily stay north, or are limited in coverage,
there exists the potential for another round of storms Wednesday
afternoon. Since these afternoon storms are dependent on morning
storm activity (cloud cover; cooler temperatures from downdrafts),
it's difficult to nail down afternoon convection, so have not placed
any TS in the ORD/MDW 30-hour TAFs at this time.
BKL
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ008-ILZ010-ILZ011-ILZ019-ILZ020-ILZ021-ILZ023-
ILZ032-ILZ033-ILZ039-ILZ105-ILZ106-ILZ107-ILZ108 until 8 PM
Tuesday.
IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 8 PM
Tuesday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1236 PM CDT Tue Aug 24 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-251745-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1236 PM CDT Tue Aug 24 2021 /136 PM EDT Tue Aug 24 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited hail risk...up to quarter size.
Limited Flooding Risk.
Elevated Excessive Heat Risk.
DISCUSSION...
Thunderstorms stretching from northern Iowa to central Wisconsin
as of mid day may move into areas mainly north of I-88 toward and
after sunset this evening. The main threat would be wind gusts
strong enough to down tree limbs if these storms do affect the
area and remain strong to severe. Additional thunderstorms are
possible in the late evening and overnight. Any thunderstorm
through tonight will produce torrential downpours capable of
producing ponding on roadways and possibly localized flooding.
Hot and humid conditions with heat index values of 100 to 110
degrees will continue through the afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Thunderstorm Risk.
Elevated Excessive Heat Risk.
Thursday through Sunday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Monday...
Limited Thunderstorm Risk.
DISCUSSION:
Hot and humid conditions are expected through at least Wednesday
with heat indices over 100 possible. Periodic thunderstorms will
occur as well, though many hours will stay dry.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed in the evening, mainly north of I-80.
GENERAL STORM MOTION OF THE DAY:
Moving toward east and east-southeast at 30 to 35 mph.
LMZ740>745-251745-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1236 PM CDT Tue Aug 24 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 40 to 50 knots.
Limited hail risk...up to nickel to quarter size.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday through Monday...
Limited Thunderstorm Risk.
Castro
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
421 PM CDT Tue Aug 24 2021
ILZ004-005-242145-
Boone IL-McHenry IL-
421 PM CDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of northwestern McHenry
and northeastern Boone Counties through 445 PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Capron, or near Harvard, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Harvard, Capron and Chemung.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Illinois.
&&
LAT...LON 4239 8857 4234 8873 4246 8882 4249 8876
4249 8857
TIME...MOT...LOC 2121Z 243DEG 14KT 4242 8869
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BirkSpecial Weather Statement
National Weather Service Chicago/Romeoville
432 PM CDT Tue Aug 24 2021
ILZ006-242200-
Lake IL-
432 PM CDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of northwestern Lake
County through 500 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Villa, moving east at 20 mph.
HAZARD...Winds in excess of 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gurnee, Round Lake Beach, Grayslake, Antioch, Fox Lake, Lake Villa,
Lindenhurst, Grandwood Park, Wadsworth, Long Lake, Venetian Village,
Channel Lake, Lake Catherine, Third Lake, Round Lake Heights, Fox
Lake Hills, Old Mill Creek and Russell.
Including the following interstates...
I-94 between mile markers 1 and 8.
I-294 between mile markers 1 and 8.
This includes... Chain O Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4249 8790 4238 8794 4238 8817 4250 8818
TIME...MOT...LOC 2131Z 266DEG 18KT 4241 8808
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BirkThe Chicago radar (KLOT), 38 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
22 thunderstorm wind, 4 flash flood, 2 flood, 1 hail. Local standard time, as filed.
Large tree limbs were blown down.
A photo was shared on social media of quarter size hail.
A tree was blown down onto a house.
Multiple reports of tree damage were received in the vicinity of Byron.
Several large tree limbs were snapped.
Multiple reports of tree damage were received in the vicinity of Stillman Valley.
A photo shared on social media showed small tree limbs blown down near State Street and Kilburn Avenue.
Several trees and power lines were blown down on the west side of Rockford. One tree fell onto a house on Albert Avenue.
A wind gust to 60 mph was measured.
Power lines were blown down in the 1300 block of 9th Street.
A four inch diameter tree limb was blown down east of Sandy Hollow Golf Course.
Tree limbs at least 6 inches in diameter were blown down in southern Rochelle.
Large tree limbs were blown down and a tree was uprooted along Ravenswood Avenue.
Numerous tree limbs were blown down.
A photo shared on social media showed a tree snapped near its base near Northern Illinois University.
A photo shared on social media showed multiple tree limbs up to 8 inches in diameter blown down near Hillcrest Drive and Blackhawk Road.
Power lines were blown down.
A wind gust to 68 mph was measured with a hand held anemometer near the DeKalb Airport.
Tree limbs 2 to 3 inches in diameter were blown down.
A car was stalled in floodwaters on McKinley Street.
A three foot diameter tree was blown down at the Ogle County Courthouse.
Multiple 12 to 18 inch diameter tree limbs were blown down in and west of Oregon along Route 64.
Multiple photos and videos shared on social media showed flooding of underpasses along Lake Shore Drive.
A photo shared on social media showed several inches of standing water on a residential street in Andersonville.
Multiple trees and power lines were blown down.
Video shared on social media showed several inches of water at the Irving Park Road underpass at Ravenswood Avenue.
A car was stalled in flood waters at an underpass near Ashland Avenue and Kinzie Street.
Two roughly 6 inch diameter tree limbs were blown down on Maple Avenue.
Cars were stalled in flood waters near Ogden Avenue and Western Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978714, 978701, 978715, 979351, 978720, 979352, 979355, 979356, 978725, 979357, 979353, 978763, 978724, 978712, 978750, 978757, 978711, 978759, 979354, 979360, 978726, 978728, 979458, 979359, 978708, 979358, 979457, 978707, 979456.